Ohio, 2019Damaging Winds in Ohio, July 15 to 16, 2019
July 15 to 16, 2019 · NWS CLE · 9 events in 7 counties and zones
Several clusters of strong to severe thunderstorms produced wind damage across northern Ohio. The atmosphere was modestly unstable with several weak disturbances riding through the mid level flow interacting with daytime heating and low level moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several clusters of strong to severe thunderstorms produced wind damage across northern Ohio. The atmosphere was modestly unstable with several weak disturbances riding through the mid level flow interacting with daytime heating and low level moisture. Atmospheric profile soundings indicated downburst winds were the main hazards with these severe thunderstorms. The hardest hit areas with this event was just west of Akron and northwest of Mansfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 15, 12:40 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 15, 12:40 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
140 PM EDT Mon Jul 15 2019
.SYNOPSIS...
A warm front will approach the region from the southwest today,
moving northeast through the area this afternoon and tonight.
The remnants of Barry will move northeast into the area on
Wednesday. High pressure will build across the region Thursday
into the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Moisture advecting into the region this afternoon as reflected
by dew points into the mid to upper 60s is allowing for some
diurnal cumulus to form over NW Ohio with an isolated shower.
With fairly decent instability over the region, expect these
showers to blossom into thunderstorms later this afternoon. Have
kept the shower and thunderstorm mention in the forecast for NW
Ohio, but activity will diminish with the loss of daytime
heating, so have a slight chance PoP only as far east as the
Cleveland metro and will keep the forecast dry further east.
Original discussion...
A warm front south of the area will lift northeast into the
western part of the forecast area this afternoon.
Shower/thunderstorm potential increases across northwest Ohio
after 18Z, with MLCAPE values of 1-2kft moving into the area
behind the warm front. Deep layer shear will be minimal for
organized storm development, with a fairly dry sounding through
500 mb and warm mid levels/poor lapse rates precluding
widespread storm development. Have opted for mid chance pops
peaking in northwest Ohio this afternoon, and diminishing to
slight chance and eventually dry late tonight as the front
clears the area to the northeast. Highs today will reach the
upper 80s to low 90s for most of northern Ohio, with low 80s
across northwest PA.
Better moisture return will arrive across the area early Tuesday
ahead of/associated with the remnants of Barry. A decent wave of
mid level energy ejecting eastward out of the system, with
increasing mid level moisture, will bring a increased chance of
showers/storms with daytime heating. Opted for mid/high range
chance pops for Tuesday. Highs will be in the mid/upper 80s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Warm front should be well northeast of the region Tuesday night as
low level moisture increases ahead of the remnants of Barry. A
weakening cold front will interact with this moisture Wednesday into
Wednesday evening. Expect to see some heavier downpours with the
convection that develops. Fortunately a couple of the models have
backed off slightly on the instability so the coverage of the
heavier rain seems to have decreased. In any event we will continue
to monitor for some locally heavy rainfall.
By Thursday the region will be between storm systems with a quick
return to warm advection across the area. Increasing upper level
heights will help to limit the coverage of any convection Thursday
into Thursday night. So at this point have kept thunderstorm
chances in the slight chance category.
Wednesday will be the cool day of the short term with highs in the
80s. Thursday will be warmer with highs ranging from the mid 80s
across NW PA to the lower 90s across NW OH. Low level moisture
will remain in the wake of the weak cold front Wednesday night
so we may be very close to heat advisory levels across NW OH.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Hot temperatures are expected Friday into the weekend as an upper
level ridge persists with 5H heights around 591 decameters. GFS
seems to be the outlier in the long term forecast and has been
disregarded for the most part. There could be an isolated
thunderstorm any of these days along the lake breeze or maybe
near/over the higher terrain. Otherwise it looks to be hot and humid
with heat advisory concerns increasing, especially for Friday and
Saturday. A weak front may cross the region early Sunday which could
cool the region slightly.
&&
.AVIATION /18Z Monday THROUGH Saturday/...
Expecting mostly VFR conditions over the airspace this afternoon
through the first half of Tuesday. Moisture advecting into the
region have allowed some diurnal cumulus to form in NW Ohio and
the cloud field should expand through the remainder of the
afternoon. In some of the robust cu, some showers have formed
and will continue to build into iso/sct thunderstorms for later
this afternoon and evening. Don't believe that this activity
will extend far beyond NW Ohio and will leave any shower/TS
and non-VFR mention to KTOL and KFDY for the near term. Any
activity will diminish with the loss of diurnal heating and
clouds will linger through the overnight into Tuesday. Winds
will be light out of the south to southwest over much of the
region. A lake breeze has developed and will only impact KERI
and KCLE for the next several hours.
OUTLOOK...Non-VFR possible in scattered thunderstorms Tuesday through
Friday.
&&
.MARINE...
High pressure is located over Northwest Pennsylvania early this
morning and is expected to move east to the Mid-Atlantic coast by
this evening. This will allow a warm front to move northeast across
the lake Monday night. Tropical remnants of Barry will weaken as it
moves across the lake on Wednesday. A cold front will approach the
lake from the north on Friday. So until Friday waves will be 2 feet
or less. Waves build on Friday with small craft advisories
possible.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Sefcovic
SHORT TERM...MM
LONG TERM...MM
AVIATION...Sefcovic
MARINE...MM
Hazardous weather outlook, Jul 15, 4:49 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
549 AM EDT Mon Jul 15 2019
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-161000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
549 AM EDT Mon Jul 15 2019
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lucas
- When
- July 15, 2:30 PM EST
- Where
- Lucas County, 1.7 mi WNW of Westhaven
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 41.680, -83.700
There were numerous trees uprooted throughout Sylvania Township. There were reports of damage to homes from falling trees. Power lines were also reported blown down.
Thunderstorm Wind, Wayne
- When
- July 15, 6:45 PM EST
- Where
- Wayne County, 0.78 mi WSW of Smithville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.867, -81.864
Several trees and power lines were blown down across northern Wayne County.
Thunderstorm Wind, Medina
- When
- July 15, 7:11 PM EST
- Where
- Medina County, 1.04 mi W of Western Star
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -81.720
Numerous trees were reported blown down.
Thunderstorm Wind, Medina
- When
- July 15, 7:11 PM EST
- Where
- Medina County, 0.66 mi NNE of Medina
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.139, -81.864
There was numerous large trees and tree branches blown down around Wadsworth. There was at least one tree on a house which caused damage.
Thunderstorm Wind, Summit
- When
- July 15, 7:13 PM EST
- Where
- Summit County, 1.48 mi NNE of Sherman
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.040, -81.660
Multiple trees were blown down.
Thunderstorm Wind, Cuyahoga
- When
- July 15, 8:04 PM EST
- Where
- Cuyahoga County, 1.38 mi S of Lakewood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.460, -81.800
Several large trees were blown down.
Thunderstorm Wind, Seneca
- When
- July 16, 5:07 PM EST
- Where
- Seneca County, 3.13 mi E of Berwick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.030, -83.240
The Seneca County Sheriff dispatch reported several trees down around Seneca Township.
Thunderstorm Wind, Richland
- When
- July 16, 5:35 PM EST
- Where
- Richland County, 0.52 mi W of Shelby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.880, -82.660
There were several trees and large tree branches blown down around the Shelby area.
Thunderstorm Wind, Richland
- When
- July 16, 5:55 PM EST
- Where
- Richland County, 2.51 mi WNW of Epworth
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -82.510
A large tree branch was blown down on the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 15 to 19, 20199 deaths · 25 events
- Tornado and Flash Flooding in Minnesota, July 15, 2019$200,000 · EF0 · 46 events
- Damaging Winds in Wisconsin, July 15, 2019$150,000 · 65 kt wind · 3 events
- Flash Flood and Damaging Winds in Ohio, July 15, 2019$51,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Arkansas, July 15 to 16, 201929 events
- Flash Flooding and Flood in Kentucky, July 15, 2019$20,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 15, 20191 in hail · 12 events
- Marine Thunderstorm Winds in Lake Superior, July 15, 201912 events
- Damaging Winds in Minnesota, July 15, 201950 kt wind · 11 events
- Hail and Damaging Winds in Colorado, July 15, 2019$5,000 · 1.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Mississippi, July 15, 2019$12,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Wyoming, July 15, 20191.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845019, 845047, 845021, 845046, 845022, 845024, 845027, 845029, 845031.